Thunderstorm Wind, Russell
- When
- May 9, 11:02 AM CST
- Where
- Russell County, 5.41 mi W of Paradise
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.110, -99.020
A trained spotter reported the gust.
A mesoscale convective system developed across north central Kansas during the morning hours of May 9th, 2023. 5 to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A mesoscale convective system developed across north central Kansas during the morning hours of May 9th, 2023. This complex of storms moved east-southeast across central and southeast Kansas, producing damaging wind gusts of 65 to 75 mph and large hail of 1.5 to 2 inches in diameter. Additional severe storms developed behind the complex of storms during the late afternoon and evening hours and moved across south central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 5:42 AM CST, 5 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 642 AM CDT Tue May 9 2023 ...Updated Aviation Discussion... .SHORT TERM...(Today through Thursday night) Issued at 317 AM CDT Tue May 9 2023 Water vapor imagery currently shows an upper low spinning over the Northern Intermountain with some weak upper ridging over the Central Plains. There is also an MCV/upper impulse down across south central TX. At the surface, have a stationary front extending from Central MO through Southeast KS and into Western OK. A few storms have formed near or just north of the front over southeast KS as low level jet continues to ramp up. Feel that this activity at a minimum will last at least a couple hours. We should also see convection develop over NW KS/SW Nebraska near or just after sunrise. This will also be due to impressive moisture transport in the 850-700mb layer as low level jet continues to increase. Any activity that develops in this area will track east and southeast through the day affecting mostly northern KS and working more south as the day progresses. Will be plenty of instability to make up for fairly limited deep layer shear. So severe storms with large hail and damaging winds will be possible with any of the storms that develop from this morning on. While confidence is high that an MCS will develop over NW/north Central KS today, confidence is much lower with regards to storms developing out over southwest KS along the dryline. Even if they would develop along the dryline, the convection wouldn't get into the forecast area until after 00z. For tonight, will hold onto the higher pops for the evening hours with a general decrease after 06z with the thinking any MCS that develops will be sinking south out of the forecast area after midnight. By 12z Wed, there is good model agreement in a shortwave trough digging across the Desert Southwest and at the same time the MCV/upper impulse will be lifting into northeast TX. So during the day Wed feel the better storm chances will be west of the forecast area tied to the shortwave and also southeast of the area as the cutoff upper impulse lifts over eastern OK. Shower and storm chances will then ramp up Wed night, especially over eastern KS as the upper wave slides through. For Thu, upper low will be lifting across northeast CO with a dryline setting up across the western flank of our CWA by the afternoon hours. With the better upper dynamics well north of our area, feel that if storms develop on the dryline, they maybe fairly isolated. However, instability and shear profiles would easily support severe storms for anything that comes off the dryline Thu afternoon and evening. .LONG TERM...(Friday through Monday) Issued at 317 AM CDT Tue May 9 2023 Upper low will be lifting into western Nebraska and SD on Fri with the bulk of the forecast area expected to be dry during the day. Beyond Fri, confidence really drops off, especially with regards to shower/storm chances. Broad upper trough is expected to persist across the Rockies down through the Baja region. A series of upper impulses will rotate through this trough and if the GFS is correct, one of them will bring rain to our area on Sat/Sun. However, the ECMWF holds upper ridging further west and keeps the better precip chances further to our southwest. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 618 AM CDT Tue May 9 2023 An active day today is expected for central, south-central, and southeast Kansas today. Main uncertainty is timing of storms through afternoon and evening hours today. As of 1130Z, a broken line of scattered showers and isolated thunderstorms extends from KSLN to about 40 miles north of KCNU. These should linger through 14Z this morning, and are expected to dissipate thereafter. Then, attention turns toward a complex of strong to severe thunderstorms entering into central Kansas (KRSL, KGBD, KSLN) potentially as early as 17Z, but most likely after 21Z. Winds in excess of 60 knots and hail up to golf balls is possible with the strongest storms. This complex of storms may pass to the east of KHUT and KICT, but should they impact these sites, arrival time appears to be around 23Z to 01Z. KCNU should also see the arrival of this complex of storms around 23Z to 01Z. Thunder will likely linger at each site for a couple of hours after the arrival of the MCS, and then gradually clear out thereafter. Stay tuned for adjustments to TAFs throughout the day. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 85 64 83 64 / 30 40 20 30 Hutchinson 86 62 84 62 / 40 40 20 30 Newton 84 63 83 63 / 30 50 20 30 ElDorado 83 63 82 63 / 30 40 20 40 Winfield-KWLD 86 64 83 63 / 20 40 20 30 Russell 86 60 85 60 / 40 50 20 50 Great Bend 86 59 85 60 / 40 40 20 40 Salina 84 62 85 63 / 40 50 20 40 McPherson 84 62 84 62 / 40 50 20 40 Coffeyville 85 64 82 64 / 20 30 30 40 Chanute 82 63 83 64 / 30 40 30 30 Iola 82 62 83 63 / 30 40 30 40 Parsons-KPPF 84 64 82 64 / 20 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...JC
Hazardous Weather Outlook National Weather Service Wichita KS 1130 AM CDT Tue May 9 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1130 AM CDT Tue May 9 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered storms over northern Kansas will develop southward impacting much of the area this afternoon. The strongest storms may be capable of producing hail up to tennis ball size and damaging winds around 80 mph. A brief tornado is also possible. Some of this activity may linger into the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered storms are expected Wednesday night, especially across eastern Kansas. Severe storms are not expected with this activity. Storms will be possible late Thursday afternoon into Thursday evening, especially for locations along and west of Interstate 135. Severe storms will be possible with this activity. Periodic hit or miss thunderstorms are possible for Friday night through Monday. While a few strong storms cannot be ruled out, we are not looking for organized severe storms through this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
612 AM CDT Tue May 9 2023
KSZ033-048-049-091145-
Ellsworth KS-Lincoln KS-Saline KS-
612 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Ellsworth and northwestern Saline Counties
through 645 AM CDT...
At 612 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kanopolis, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beverly, Glendale and Westfall.
This includes Interstate 70 between Mile Markers 222 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3903 9793 3896 9793 3896 9785 3886 9773
3869 9804 3882 9820 3906 9797
TIME...MOT...LOC 1112Z 225DEG 14KT 3881 9806
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
METZGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1202 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND GST 5 W PARADISE 39.11N 99.02W
05/09/2023 E65 MPH RUSSELL KS TRAINED SPOTTER
&&
METZGERThe Grand Island radar (KUEX), 143 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
21 thunderstorm wind, 18 hail. Local standard time, as filed.
A trained spotter reported the gust.
Two inch diameter tree limbs were also blown down.
Reported relayed via Mping.
Brief quarter size hail was reported via a Twitter video.
The hail was pea to penny size. A wind gust to 48 mph was also reported.
A storm chaser reported winds of 70 to 75 mph on a vehicle anemometer.
A storm chaser reported winds of 70 to 75 mph on a vehicle anemometer. Quarter size hail was also reported.
Wind gusts of 70 to 75 mph were also reported.
Wind gusts of 70 to 75 mph were also reported.
A trained spotter estimated 50 to 60 mph wind with pea sized hail.
A storm chaser reported the gust.
Power lines were reported down.
Large tree branches were reported down on a truck and two houses. Both houses reported minor damage.
Power lines were reported down at the 2300 block of south Victoria in Wichita. The lines were down in a yard.
The emergency manager reported the gust.
A tree fell on a house in the 400th block of 15th street.
Large trees were knocked down and snapped in half.
Three to four inch diameter tree limbs were knocked down.
Trees were blown onto a house in the 1300 block of north Forrest and the 400 block of north Erie. A person was reported trapped by the trees.
A trained spotter reported the gust.
A trained spotter reported the gust.
A trained spotter reported the gust.
A tree fell on a house in the 400th block of 15th Street North in Wichita.
A trained spotter reported wind gusts of 60 to 65 mph.
NWS storm survey reported snapped branches off a Bradford Pear and damage to another tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096199, 1096200, 1096201, 1096202, 1096203, 1096204, 1096205, 1096206, 1096207, 1096208, 1096209, 1096210, 1096211, 1096212, 1096213, 1096214, 1096215, 1096216, 1096217, 1099940, 1096218, 1096219, 1096220, 1096221, 1096222, 1096223, 1099942, 1096224, 1096225, 1096226, 1096227, 1099943, 1096228, 1096229, 1096230, 1096231, 1096232, 1099944, 1096233.